Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 478, NWS Jackson, MS

July 14, 2005Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 14, 2005, 3:25 PM CDT for Leake County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 3:25 PM CDT (20:25 UTC)
Expired
Jul 14, 2005, 4:04 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:29 PM CDTHAIL 0.253 N Carthage, MSPEA SIZED HAIL REPORTED 3 MILES NORTH OF CARTHAGE BY LEAKE COUNTY EOC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2325 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 142026
SVRJAN
MSC079-142130-
/O.NEW.KJAN.SV.W.0478.050714T2025Z-050714T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEAKE COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 430 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CARTHAGE...AND DRIFTING SOUTHWARD.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT THE IMMEDIATE CARTHAGE AREA UNTIL 430 PM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3291 8969 3271 8969 3272 8941 3292 8940

$$

EEC
1 follow-up statement
000 
WWUS54 KJAN 142104
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT THU JUL 14 2005

MSC079-142113-
/O.CAN.KJAN.SV.W.0478.000000T0000Z-050714T2130Z/
LEAKE MS-
403 PM CDT THU JUL 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEAKE COUNTY IS CANCELLED...
THE THUNDERSTORMS OVER CENTRAL LEAKE COUNTY HAVE WEAKENED AND ARE NO 
LONGER SEVERE...BUT HEAVY RAINFALL AND DANGEROUS LIGHTNING STRIKES 
WILL CONTINUE FOR THE NEXT TEN MINUTES.

LAT...LON 3291 8969 3271 8969 3272 8941 3292 8940

$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:16 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 14, 3:16 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT THU JUL 14 2005

.DISCUSSION...
PERSISTENCE FORECAST IS THE RULE TROPICAL AIRMASS WILL REMAIN INTO
THE WEEKEND. PWS IN EXCESS OF TWO INCHES...KIS IN THE UPPER 30S AND
HIGH LOW LEVEL THETA-E VALUES WILL KEEP THE ATMOSPHERE PRIMED FOR
MORE OF WHAT WEVE SEEN OVER THE PAST FEW DAYS.

TONIGHT THROUGH FRIDAY NIGHT...REMNANT LOW OF DENNIS OVER THE OHIO
RIVER VALLEY REGION WILL EVENTUALLY TRANSITION INTO AN ELONGATED
SHEAR AXIS. SEVERAL IMPULSES IN THE MID LEVEL FLOW AND A MYRIAD OF
SFC BOUNDARIES WILL AFFECT THE REGION THROUGH THE PERIOD. SCT TO NUM
SHRA/TSRA WILL LINGER INTO THIS EVENING AND DECREASE IN COVERAGE
AFTER ABOUT 9PM. WILL MAINTAIN A CHC POPS OVERNIGHT AS IT WONT TAKE
MUCH TO SUSTAIN A FEW LINGERING SHRA/TSRA IN THIS AIRMASS. BY
TOMORROW A LITTLE HEATING WILL GO A LONG WAY. SBCAPES WILL QUICKLY
SURGE IN EXCESS OF 3000 J/KG AND CONVECTION SHOULD START AGAIN
DURING THE DAYLIGHT HOURS OF THE MORNING. COVERAGE OF SHRA/TSRA WILL
EXPAND DURING THE PEAK HEATING OF THE AFTERNOON AND CONTINUE INTO
THE EVENING WITH DWINDLING COVERAGE AGAIN AFTER 9PM. WILL HIGHLIGHT
SCT STRONG STORMS IN THE HWO...WITH THE PRIMARY RISK BEING 40-50MPH
WIND GUSTS. HAIL IS A BIT TOO HARD TO COME BY WITH -5C/-6C AT 500MB
AND WARM CLOUD DEPTHS OF ABOUT 4.5KM. TORRENTIAL DOWNPOURS WILL
CONTINUE TO BE AN ISSUE WITH THESE STORMS AS WELL.

TEMP WISE...NEAR PERSISTENCE LOWS IN THE MIDDLE 70S BOTH TONIGHT AND
FRI NIGHT. FOR FRIDAYS HIGHS...WENT WITH MAV GUIDANCE IN MY SOUTH
AND ABOUT 3-4F ABOVE GUIDANCE IN MY NORTH./GAGAN/

IN THE EXTENDED PERIOD...NO REAL CHANGES SEEN IN THE MDLS SO
THINKING CONTINUES. WET PATTERN LOOKS TO BEGIN TO COME TO AN END
LATE THIS WEEKEND AND ESPECIALLY BY THE BEGINNING OF THE WEEK AS
HIGH PRESSURE BUILDS WWRD OUT OF THE WSTRN ATLANTIC. THIS WILL
TRANSLATE TO WARMER WEATHER AS WELL. OVERALL FORECAST CHANGES WILL
BE VERY MINOR WITH JUST SOME TWEAKING.

SATURDAY...COVERAGE FOR SHRA AND TSRA MAY NOT BE AS GREAT AS THE
PREVIOUS TWO DAYS BUT STILL EXPECTING A DECENT SHOT OF PRECIP ACROSS
A MAJORITY OF THE CWA. SHEAR AXIS WILL HAVE MOVED TO THE NORTHWEST
AS A RESULT OF THE UPPER RIDGE BUILDING IN FROM THE EAST. EVEN
THOUGH PWS ARE STILL EXPECTED TO REMAIN ATA 2...MORE THAN
SUFFICIENT FOR JULY. THERE WILL ALSO BE DECENT INSTABILITY TO WORK
WITH...LIS IN THE -2 TO -4 RANGE AND ML CAPE B/T 1500 TO 2000 J/KG.
ALSO WITH A STRONG SOUTHERLY COMPONENT UP TO H5 LOOK FOR AN ACTIVE
SEABREEZE WHICH MAY MAKE IT A GOOD WAYS INTO THE CWA. THIS WILL ONCE
AGAIN KEEP TEMPS FROM GETTING TOO MUCH ABV 90.

SUNDAY AND INTO NEXT WEEK...BERMUDA HIGH WILL BE BEGINNING TO TAKE
CONTROL OVER THE REGION AS IT BUILDS WWRD. THIS HAS BEEN ADVERTISED
BY THE MDLS FOR THE PAST WEEK ALONG WITH OUR FORECAST AND SEE NO
REASON TO CHANGE THE THINKING. WITH THAT SHRA AND TSRA ACTIVITY WILL
BECOME DIURNALLY DRIVEN ACROSS THE AREA WITH A GREATER COVERAGE IN
THE SOUTH CLOSE TO THE SEABREEZE. ALSO DAILY HIGHS WILL BEGIN TO
CREEP UP A LITTLE MORE. H85 TEMPS STILL ONLY IN THE UPPER TEENS SO
LOWER TO MID 90S REMAINS IN THE THINKING. UNTIL WE START SEEING SOME
WARMER LL TEMPS WE WILL NOT GET ABOVE THE MID 90S. MEX GUIDANCE
AGREES WITH THE THINKING WITH TEMPS AND THAT IS BASICALLY WHAT THE
FORECAST HAS SO MEX LOOKS GOOD.

AS FOR HURRICANE EMILY WITH THE RIDGE PROGGED TO HOLD STRONG OVER
THE AREA TURNING NORTH IS GOING TO BE A REAL TASK FOR EMILY AND WITH
IT NOT LOOKING THAT LIKELY WILL MAINTAIN NO INFLUENCE ON OUR WEATHER
YET FROM THE HURRICANE. WILL STILL CLOSELY WATCH HURRICANE EMILY AS
IT HAS CONTINUED TO STRENGTHEN AND IS FORECASTED TO BE A CAT3 WHEN
IT APPROACHES THE YUCATAN. /BANNAN/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  90  74  91 /  70  80  50  50
MERIDIAN      72  90  72  91 /  70  80  50  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN/BANNAN
Hazardous weather outlook, Jul 14, 2:31 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU JUL 14 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151931-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
231 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING AND AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL
MISSISSIPPI...EXTREME SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS OF
40 TO 50 MILES PER HOUR AND HEAVY RAINFALL.

A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL BE PARKED OVER THE
REGION. SEVERAL SURFACE BOUNDARIES WILL LINGER ACROSS NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI AND ACT AS FOCUS MECHANISMS FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP.  THE GREATEST AMOUNT OF
ACTIVITY IS EXPECTED DURING THE DAYTIME AND EVENING HOURS...WHEN
HEATING AND INSTABILITY ARE AT THEIR PEAK. THE MAIN RISKS FROM
ANY STORMS WILL BE WIND GUSTS BETWEEN 40 AND 50 MPH AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT THURSDAY JULY 21TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 14, 2:02 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
202 PM CDT THU JUL 14 2005

MSZ049-141945-
RANKIN-
202 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST RANKIN COUNTY...

AT 200 PM CDT...WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER
JACKSON EVERS INTERNATIONAL AIRPORT. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...NEARLY CONSTANT
LIGHTNING AND TORRENTIAL DOWNPOURS OF RAIN. THIS STORM WILL MOVE
SLOWLY EAST AND EFFECT AREAS IN WEST CENTRAL AND CENTRAL RANKIN
COUNTY...THROUGH 245 PM.
Special weather statement, Jul 14, 2:27 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT THU JUL 14 2005

MSZ048-049-142030-
HINDS-RANKIN-
227 PM CDT THU JUL 14 2005

...STRONG THUNDERSTORMS MOVING ACROSS RANKIN COUNTY...

AT 227 PM CDT...WEATHER RADAR INDICATED A LARGE CLUSTER OF STRONG
THUNDERSTORMS COVERING MUCH OF WESTERN AND SOUTHERN RANKIN COUNTY.
THESE STORMS ARE MERGING AND MOVING SLOWLY EAST...AND WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...NEARLY CONTINUOUS
LIGHTNING STRIKES...AND TORRENTIAL RAINFALL OF TWO INCHES IN A HALF
HOUR. THESE STORMS WILL MOVE ACROSS BRANDON AND INTO EASTERN
RANKIN COUNTY AND AFFECT THE BRANDON TO PELAHATCHIE AREA THROUGH
330 PM.

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningJANMadison34 min
Jul 14, 5:12 PM CDTSevere Thunderstorm WarningJANWebster48 min
Jul 14, 5:49 PM CDTFlash Flood WarningJANChoctaw, Oktibbeha, Webster116 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.